Texas, 2019

Flood in Texas, May 9 to 19, 2019

May 9 to 19, 2019 · NWS SHV · 1 event in 1 county or zone

Moderate flooding developed at Caddo Lake near Uncertain, Texas as a result of persistent heavy rains that fell across the Caddo Lake basin throughout much of April and May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Moderate flooding developed at Caddo Lake near Uncertain, Texas as a result of persistent heavy rains that fell across the Caddo Lake basin throughout much of April and May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 9, 10:40 PM CST, 20 minutes earlier.

Area forecast discussion, May 9, 10:40 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1140 PM CDT Thu May 9 2019

.AVIATION...
Ceiling and visibility values to deteriorate to MVFR overnight. A
cold front moving southeast across the region will serve as the
focus for convection through 11/00Z. Highest rain chances  will
be across LFK/GGG/SHV/MLU/ELD with some embedded lightning
possible. Otherwise, southeast winds ahead of the front to become
northwest around 10 knots after frontal passage tonight. MVFR
ceilings on Friday to persist after 11/00Z with northeast winds to
prevail around 5 to 10 knots. /05/

&&

.PREV DISCUSSION... /issued 922 PM CDT Thu May 9 2019/

UPDATE...
Cold front currently along a line from near Jacksonville Texas to
Shreveport and northeast to El Dorado. Showers and thunderstorms
forecast to develop along and ahead of the front in an unstable
airmass across deep east Texas and portions of north Louisiana.
Upper-level trough swinging northeast across the region to aid in
maintaining an unstable atmosphere with widespread convection
expected to persist overnight. Locally heavy rainfall and a chance
for a few severe storms will be possible. Current forecast
reflects this. No updates necessary at this time. /05/

PREV DISCUSSION... /issued 340 PM CDT Thu May 9 2019/

SHORT TERM.../Tonight through Friday Night/

Short-range CAMs still suggest the potential for scattered
convection to develop this evening as a cold front moves across
the area. As of 20z, the cold front was just approaching the
northwest corner of McCurtain County. Despite ample instability in
excess of 3000 J/kg over much of East Texas and 50+ kts of deep
layer shear, convective initiation will likely struggle to occur
due to a lack of forcing. Later this evening, a mid-level
shortwave moving northeast from the Big Bend of the Rio Grande
towards Louisiana should result in convection along the front in
Deep East and Southeast Texas. A couple of isolated severe storms
cannot be ruled out with this activity, mainly with a threat for
damaging winds and large hail. Locally heavy rainfall may occur,
which could lead to isolated flash flooding, especially where
heavy rain fell yesterday. However, due to the isolated and spotty
nature of the flood threat, no flood headlines will be issue for
tonight.

During the overnight hours, convection will increase in coverage
over Southeast Texas and will spread northward back into our
forecast area in the post-frontal airmass. Isentropic ascent along
the stalled 850 hPa combined with increased forcing as the
shortwave passes overhead, should result in widespread convection
during the day Friday. Some of the rain may be heavy at times, and
this will be the start of the next prolonged heavy rain event.
Showers and thunderstorms will likely continue to increase in
coverage as large scale forcing strengthens and southwesterly flow
aloft provides a rich plume of deep layer moisture.

No changes were made to the Flash Flood Watch that begins Friday
morning and continues into Saturday. Depending on how the event
evolves Friday and into Saturday, the watch may need to be
expanded by later shifts. More details on that time period are
below.

CN

LONG TERM.../Saturday through Wednesday Night/

At the beginning of the period, the surface front will be around our
southern zones with a strong southwesterly fetch of moisture through
the upper levels. The strongest concentration of rainfall will be
along and south of the I-20 corridor during the day on Saturday,
especially Deep East Texas into Northwest Louisiana. This area is
outlooked with a moderate risk for excessive rainfall. Just this
timeframe alone could see 2 to 4 inches of rainfall with localized
higher amounts, thus the reason for the previously issued Flash
Flood Watch which covers the first half of the day on Saturday. This
heavy rainfall threat will only go to exacerbate the flooding
situation across the region.  The upper trough over the midwest
begins to shift the front through late Saturday as surface high
pressure builds in. There will be some lingering precipitation over
northeast Louisiana which will not come to an end until late Sunday
morning.

The next chance for precipitation does not return until late Monday
into Tuesday as the upper level low over the Southwest fills in and
shifts east across North Texas. The pattern will remain unsettled
through mid-week.

Temperatures will be below normal with the cloud cover and rain
chances through the weekend then returning to at or above normal by
the end of the period. /35/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  70  64  74 /  50  80  70  90
MLU  66  72  64  75 /  60  90  70  90
DEQ  53  67  57  70 /  30  40  60  70
TXK  57  66  58  71 /  50  60  60  80
ELD  61  69  59  72 /  50  70  60  90
TYR  55  66  61  72 /  30  50  80  90
GGG  58  68  62  74 /  40  70  80  90
LFK  63  74  65  76 /  70  90  80  90

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch from 7 AM CDT Friday through Saturday evening
     for ARZ072-073.

LA...Flash Flood Watch from 7 AM CDT Friday through Saturday evening
     for LAZ001>006-010>014-017>022.

OK...None.
TX...Flash Flood Watch from 7 AM CDT Friday through Saturday evening
     for TXZ124>126-136>138-149>153-165>167.

&&

05/09/35
Hazardous weather outlook, May 9, 11:03 AM CST, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1203 PM CDT Thu May 9 2019

ARZ072-073-LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-
165>167-101100-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1203 PM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms will remain possible this afternoon and into tonight
as a cold front moves across the region. A couple of storms could
be severe. Damaging winds and large hail will be the primary
threats. An isolated tornado cannot be completely ruled out.
Locally heavy rainfall may lead to isolated flash flooding. The
greatest risk for any severe weather through tonight will
generally be south of a line from Jacksonville Texas to Columbia
Louisiana.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

A Flash Flood Watch is in effect from Friday morning until
Saturday evening.

More thunderstorms are possible from Friday through Sunday.
Rainfall amounts of three to six inches are possible, with
isolated higher amounts. This will lead to a renewed threat of
flash flooding and river and lake flooding. An isolated severe
storm or two with a damaging wind threat cannot be ruled out.

There is also a slight chance for more thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters may be needed tonight and Friday and
Saturday.

ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-101100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-Cass-
1203 PM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A few thunderstorms will be possible this afternoon and tonight as
a cold front moves across the region. The strongest storms may
produce gusty winds, small hail, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

More thunderstorms are possible from Friday through Sunday.
Rainfall amounts of one to three inches are possible, with
isolated higher amounts. This may lead to isolated flash flooding.

There is also a slight chance for more thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters may be needed Friday and Saturday.

09

In the hours before

Local storm report, May 9, 8:45 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
945 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TORNADO          1 WNW KEACHI            32.18N 93.93W
05/08/2019                   DE SOTO            LA   NWS STORM SURVEY

            AN EF1 TORNADO TOUCHED DOWN ALONG HWY 172
            AND CONTINUED ALONG A 1.9 MILE PATH INTO THE
            COMMUNITY OF KEATCHI, SNAPPING SEVERAL
            TREES. THE PATH WIDTH WAS 200 YDS, AND
            MAXIMUM WINDS WERE ESTIMATED AT 95 MPH.

&&

BR
Local storm report, May 9, 8:50 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
950 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TORNADO          6 E STONEWALL           32.26N 93.72W
05/08/2019                   DE SOTO            LA   PUBLIC

            AN EF1 TORNADO SNAPPED AND UPROOTED SEVERAL
            TREES ALONG A 3.9 MILE PATH, CROSSING BETHEL
            RD, STONEWALL-FRIERSON RD, BEFORE LIFTING ON
            OLD CHURCH RD. THE PATH WIDTH WAS 80 YARDS,
            AND MAXIMUM WINDS WERE ESTIMATED AT 90 MPH.

&&

BR
Local storm report, May 9, 8:54 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
954 PM CDT THU MAY 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     TORNADO          3 SSW STONEWALL         32.22N 93.84W
05/08/2019                   DE SOTO            LA   PUBLIC

            AN EF1 TORNADO TOUCHED DOWN ALONG US HWY
            171, SNAPPING AND UPROOTING NUMEROUS LARGE
            TREES. THE TORNADO CONTINUED ALONG A 14.1
            MILE PATH, CAUSING MAINLY TREE DAMAGE ALONG
            RED BLUFF RD, STONEWALL-FRIERSON RD, AND
            WHITE SPRINGS RD BEFORE LIFTING NEAR THE
            INTERSECTION OF ELLERBE RD AND HWY 175. THE
            PATH WIDTH WAS 500 YARDS, AND MAXIMUM WINDS
            WERE ESTIMATED AT 110 MPH.

&&

BR
Special weather statement, May 9, 9:05 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1005 PM CDT Thu May 9 2019

TXZ165-100400-
Angelina TX-
1005 PM CDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ANGELINA COUNTY
UNTIL 1100 PM CDT...

At 1005 PM CDT, Doppler radar was tracking a strong thunderstorm over
Apple Springs, moving northeast at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lufkin, Diboll, Hudson and Burke.

LAT...LON 3115 9485 3118 9485 3121 9487 3123 9486
      3126 9490 3128 9488 3130 9490 3132 9490
      3134 9491 3134 9495 3135 9496 3144 9488
      3126 9467 3115 9484
TIME...MOT...LOC 0305Z 223DEG 6KT 3122 9493

19
Special weather statement, May 9, 9:35 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1035 PM CDT Thu May 9 2019

TXZ149-152-165-100430-
Cherokee TX-Angelina TX-Nacogdoches TX-
1035 PM CDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NACOGDOCHES...
NORTHWESTERN ANGELINA AND SOUTHEASTERN CHEROKEE COUNTIES UNTIL 1130
PM CDT...

At 1035 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wells, or 14 miles north of Apple Springs, moving northeast at 15
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wells, Pollok, Forest and Central.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3134 9496 3138 9495 3141 9498 3142 9500
      3144 9501 3145 9505 3147 9506 3147 9509
      3149 9511 3150 9509 3153 9510 3167 9493
      3152 9472 3133 9491
TIME...MOT...LOC 0335Z 224DEG 11KT 3143 9496

19
Special weather statement, May 9, 10:47 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1147 PM CDT Thu May 9 2019

TXZ150>153-100530-
Panola TX-Nacogdoches TX-Shelby TX-Rusk TX-
1147 PM CDT Thu May 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PANOLA...
SOUTHEASTERN RUSK...NORTHERN NACOGDOCHES AND NORTHWESTERN SHELBY
COUNTIES UNTIL 1230 AM CDT...

At 1147 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nacogdoches, moving northeast at 35 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Nacogdoches, Timpson, Garrison, Douglass, Trawick, Cushing, Appleby,
Mount Enterprise, Stockman, Lawsonville, Lilbert, Arcadia, Dotson and
Looneyville.

LAT...LON 3149 9481 3148 9482 3153 9487 3153 9489
      3155 9490 3158 9489 3157 9492 3161 9492
      3164 9495 3168 9495 3170 9497 3206 9452
      3180 9425 3147 9476
TIME...MOT...LOC 0447Z 228DEG 32KT 3167 9474

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Harrison

When
May 9, 11:00 PM CST to May 19, 3:00 PM CST
Where
Harrison County, 1.32 mi NNW of Marshall Beers Arpt to 1.12 mi WNW of Marshall Beers Arpt
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
32.739, -94.125

Moderate flooding developed at Caddo Lake between Uncertain, Texas and Mooringsport, Louisiana as a result of persistent heavy rains that fell across the Caddo Lake basin throughout much of April and May. Widespread rainfall amounts of eight to ten inches fell across the basin during April, with additional widespread amounts of eight to ten inches falling during May as well. As a result, Caddo Lake rose above the 174.5 ft moderate flood stage at 12 am on May 10th, before cresting at 176.4 ft at 5 am on the 14th. Caddo Lake slowly receded back below the moderate flood stage at 4 pm on May 19th. Several secondary roadways near the lake were flooded, as were the access roadways in Uncertain, Cypress Village and Caddo Lake State Park. Most non-stilted homes along the lake were flooded as well, with backwater flooding increased through James Bayou on the north side of the lake.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823949.